Massachusetts, 2005

Winter Storm in Massachusetts, March 12, 2005

March 12, 2005 · NWS BOX · 13 events in 13 counties and zones

Low pressure south of Long Island intensified rapidly as it headed to the Canadian Maritimes, and brought heavy snow to much of interior southern New England, including all but the coastline of Massachusetts. Other snowfall totals, as reported by trained spotters, included 14 inches in Bolton and Boylston; 13 inches in Fitchburg; 12 inches in Ashburnham, Lancaster, and Pepperell; 10 inches in…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure south of Long Island intensified rapidly as it headed to the Canadian Maritimes, and brought heavy snow to much of interior southern New England, including all but the coastline of Massachusetts. Snowfall totals ranged from as little as 2 to 4 inches along the coast to as much as a foot inland.Dozens of minor accidents and spinouts were reported, but no major problems occurred.Official snowfall totals included 9.7 inches at Worcester Airport, 8.8 inches at the Blue Hill Observatory in Milton, 6.5 inches at the National Weather Service office in Taunton, and 2.8 inches at Logan International Airport in Boston.Other snowfall totals, as reported by trained spotters, included 14 inches in Bolton and Boylston; 13 inches in Fitchburg; 12 inches in Ashburnham, Lancaster, and Pepperell; 10 inches in Groton, Ayer, West Brookfield, and Leverett; 8 inches in Shelburne, Goshen, West Warren, Shirley, Methuen, Foxborough, and West Mansfield; and 6 inches in Montague, Montgomery, Hubbardston, Billerica, Salem, Mansfield, and Brockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 12, 4:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 12, 4:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EST SAT MAR 12 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
EVERYTHING IS COMING TOGETHER FOR A WIDESPREAD HEAVY SNOW EVENT IN
SOUTHERN NEW ENGLAND TODAY. PREVIOUS SHIFT MADE A TIMELY UPDATE IN
RAISING WARNINGS DOWN TO S COAST AND PLACING CAPE COD IN ADVISORY...
WE WILL LET THESE HEADLINES RIDE EXCEPT BUMP UP THE REST OF NORTHERN
CT AND SW MA TO A WARNING AND ADD ISLANDS TO ADVISORIES AS WELL
TODAY. WE WILL NUDGE SNOWFALL TOTALS UPWARD IN MOST ZONES. MODELS
HAVE CONTINUED THEIR TREND SOUTH WITH EACH RUN AND NOW TAKE SECONDARY
LOW NEAR 40/70 BENCHMARK.

00Z NAM/SUNY-SB MM5 HAVE AN EXCELLENT HANDLE ON RADAR TRENDS AND WE
EXPECT SNOW TO GET CRANKING IN CT VALLEY BY DAYBREAK AND THROUGHOUT
RI AND EASTERN MA 6-8 AM. BOTH MODELS SHOW TREMENDOUS LIFT CENTERED
ON MAX SNOW GROWTH REGION WITH HIGH LIKELIHOOD OF CSI BANDING AND
THUNDER THIS MORNING...RESULTING IN SNOWFALL RATES OF 2-3 PER HOUR
WE THINK STRONGEST LIFT WILL BEGIN TO SHIFT OUT OF NORTHERN CT LATER
THIS MORNING AND ELSEWHERE BY EARLY TO MID AFTERNOON...ALTHOUGH
LIGHTER SNOW SHOULD PERSIST INTO THIS EVENING ACROSS EASTERN ZONES
WHERE DECENT 850 MB CONVERGENCE HANGS ON WITH PLENTY OF LOW LEVEL
MOISTURE.

A PEEK AT 06Z NAM SHOWS MAX LIFT CENTERED SLIGHTLY FARTHER W...
COVERING MORE OF NORTHERN CT AND RI. AS A RESULT WE THINK ITS A GOOD
IDEA TO BRING HARTFORD AND TOLLAND COUNTIES INTO WARNING CRITERIA AS
WELL AS ADJACENT SW MA. NAM ALSO JUSTIFIES GOING HIGHER ON ISLANDS.

OUR OTHER CONCERN THIS AFTERNOON IS COASTAL FLOODING. GFS BRINGS A 2
FT SURGE ONTO EASTERN MA COAST AT HIGH TIDE (AROUND 1 PM)...
ESPECIALLY TO BOSTON AND CAPE ANN. WE ALSO EXPECT SEAS TO BUILD
RAPIDLY TODAY AND REACH 15-20 FT OFFSHORE THIS AFTERNOON...SO WE ARE
FAIRLY CONFIDENT IN MINOR TO MODERATE COASTAL FLOODING WITH THE
AFTERNOON HIGH TIDE. WARNINGS WILL GO UP WITH THIS FORECAST.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
FOCUSED ON THE PERIOD FROM SUNDAY THROUGH MONDAY THIS PACKAGE...TO
PAY MORE ATTENTION TO IMPENDING WINTER STORM.  ONLY MINOR CHANGES
MADE TO FORECAST MONDAY NIGHT AND BEYOND TO ELIMINATE ANY FORECAST
INCONSISTENCIES BETWEEN US AND NEIGHBORING OFFICES.

12/00Z NAM AND GFS ARE IN GOOD AGREEMENT WITH THE DEPARTURE OF THE
STORM SUNDAY.  HIGH PRESSURE OVER THE OHIO VALLEY SHOULD ALSO BUILD
TOWARD SOUTHERN NEW ENGLAND SUNDAY NIGHT INTO MONDAY...WITH THE
CENTER REMAINING TO OUR WEST.

EITHER WAY...WE EXPECT RELATIVELY DRIER CONDITIONS SUNDAY THROUGH
MONDAY. A PAIR OF SHORTWAVES WHEN COMBINED WITH THE COLD AIR
ADVECTION MAY BE ENOUGH TO SPIN UP SOME SNOW SHOWERS.  BUT THE
VERTICAL DEPTH THESE SHOWERS WILL HAVE TO WORK WITH IS NOT
SPECTACULAR...MAYBE ABOUT 3 KFT AT MOST.

USED A BLEND OF MAV/MET MOS FOR TEMPERATURES AND DEW POINTS...SINCE
THEY ARE QUITE CLOSE.

&&

.AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AROUND DAYBREAK...AND SHOULD
LAST THROUGH MORNING BEFORE SLOW IMPROVEMENT TO MVFR THIS AFTERNOON.
PARTS OF CT VALLEY MAY IMPROVE TO VFR THIS EVENING...BUT CLOUDS AND
MVFR CEILINGS SHOULD PERSIST ELSEWHERE INTO SUN MORNING.

&&

.MARINE...
WE WILL ISSUE STORM WARNINGS FOR OUTER SE WATERS AS NAM SOUNDINGS
SHOW 45-50KT GUSTS POSSIBLE ON BACKSIDE OF SYSTEM LATER THIS
AFTERNOON INTO EARLY TONIGHT. OTHERWISE GALE WARNINGS REMAIN POSTED
FOR ALL BUT BOSTON HARBOR...WHERE A SMALL CRAFT ADVISORY IS IN
EFFECT. WINDS AND SEAS WILL DIMINISH QUICKLY SUN AS HIGH PRESSURE
BUILDS INTO THE REGION.

HAVE BACKED OFF ON GALES SUNDAY WITH HIGH PRESSURE RIDGE BUILDING
INTO SOUTHERN NEW ENGLAND AND THE COASTAL WATERS.  PRESSURE
GRADIENT RELAXES QUITE A BIT...AS A RESULT.

NO CHANGES MADE BEYOND MONDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ004 UNTIL 5 PM.
  ...WINTER STORM WARNING FOR CTZ002-003 UNTIL NOON.
MA...WINTER STORM WARNING FOR MAZ002>007-012>021-026 UNTIL 5 PM.
  ...COASTAL FLOOD WARNING FOR MAZ007-015-016-019-022.
  ...WINTER STORM WARNING FOR MAZ008>011 UNTIL NOON.
  ...WINTER WEATHER ADVISORY FOR MAZ022>024 UNTIL 5 PM.
NH...WINTER STORM WARNING FOR NHZ011-012-015 UNTIL 5 PM.
RI...WINTER STORM WARNING FOR RIZ001>007 UNTIL 5 PM.
  ...WINTER WEATHER ADVISORY FOR RIZ008 UNTIL 5 PM.
MARINE...STORM WARNING FOR ANZ254-255.
  ...GALE WARNING FOR ANZ231>237-250.
  ...SMALL CRAFT ADVISORY FOR ANZ230.

&&

SHORT TERM/AVIATION...JWD/MCJ
LONG TERM...BELK
Hazardous weather outlook, Mar 12, 6:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
602 AM EST SAT MAR 12 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
602 AM EST SAT MAR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST CONNECTICUT...
SOUTHWEST NEW HAMPSHIRE...ALL OF RHODE ISLAND EXCEPT FOR BLOCK
ISLAND...AND ALL OF MASSACHUSETTS EXCEPT FOR BERKSHIRE COUNTY...CAPE
COD AND THE ISLANDS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE
AREAS.  PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS /BOSWSWBOX/
AND SHORT TERM FORECASTS /BOSNOWBOX/ FOR THE LATEST DETAILS
REGARDING THE IMPENDING WINTER WEATHER.

IN ADDITION...A COASTAL FLOOD WARNING HAS NOW BEEN ISSUED FOR MOST
OF EAST COASTAL MASSACHUSETTS FROM NEWBURYPORT TO CHATHAM INCLUDING
BOSTON HARBOR FOR THE HIGH TIDE CYCLE THIS AFTERNOON.

PERIODS OF SNOW...HEAVY AT TIMES...ARE LIKELY ACROSS SOUTHERN NEW
ENGLAND THIS MORNING.  SOME RAIN IS LIKELY ACROSS PORTIONS OF RHODE
ISLAND...SOUTHEAST MASSACHUSETTS AND ALONG THE COAST AT TIMES EARLY
THIS MORNING.  PRECIPITATION WILL GRADUALLY DIMINISH IN INTENSITY AND
COVERAGE THIS AFTERNOON AND EVENING. ACCUMULATIONS SOUTH OF I-90 TO
THE CAPE COD CANAL OF 4 TO 8 INCHES ARE EXPECTED.  ACROSS NORTHWEST
AND NORTH CENTRAL MASSACHUSETTS ACCUMULATIONS SHOULD BE IN THE 5 TO
10 INCH RANGE...WITH AMOUNTS UP TO 12 INCHES POSSIBLE ACROSS
NORTHEAST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. ACROSS CAPE
COD...NANTUCKET...MARTHAS VINEYARD AND BLOCK ISLAND...SNOW
ACCUMULATION OF 2 TO 4 INCHES IS FORECAST.

IN ADDITION...THE LATEST INFORMATION SUGGESTS THIS STORM SYSTEM
WILL INTENSIFY QUICKLY ENOUGH TO PRODUCE A PERIOD OF GALE FORCE
NORTHEAST WINDS ALONG WITH 10 TO 15 FOOT SEAS LATER TODAY.  THESE
CONDITIONS ATOP AN ALREADY HIGH ASTRONOMICAL TIDE THIS AFTERNOON
MAY LEAD TO MODERATE COASTAL FLOODING.

.DAY TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS OF 2 INCHES OR
MORE DURING THIS UPCOMING STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Western Franklin

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampden

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampshire

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Northern Bristol

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Northern Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Storm, Northern Worcester

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Northern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Southern Worcester

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Southern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Essex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Western Hampden

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Western Hampshire

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Western Middlesex

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winter Storm, Western Norfolk

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Norfolk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Storm, Western Plymouth

When
March 12, 7:00 AM EST to 9:00 PM EST
Where
Western Plymouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444464, 5444465, 5444466, 5444467, 5444468, 5444469, 5444470, 5444471, 5444472, 5444473, 5444474, 5444475, 5444476.